Vol. 76, No. 2, 1978

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
When are Witt rings group rings? II

Roger P. Ware

Vol. 76 (1978), No. 2, 541–564
Abstract

It is known that if F is a superpythagorean field or a nonformally real field with (finite) u-invariant equal to the number of square classes then the Witt ring of quadratic forms over F is isomorphic to a group ring Z∕nZ[G] with n = 0,2, or 4 and G a subgroup of the group of square classes of F. In this paper, we investigate those fields with Witt ring isomorphic to a group ring Z∕nZ[G] for some n 0 and some group G. It is shown that G is necessarily of exponent 2 and such a field is either superpythagorean or is not formally real with level (Stufe) s(F) = 1 or 2 (so n = 0,2, or 4). Characterizations of these fields will be given both in terms of the behavior of their quadratic forms and the structure of their Galois 2-extensions.

Mathematical Subject Classification 2000
Primary: 12D15
Secondary: 13K05, 10C05
Milestones
Received: 27 July 1977
Revised: 14 September 1977
Published: 1 June 1978
Authors
Roger P. Ware